MAUDE Adverse Event Report: COOK ENDOSCOPY TRI-TOME PC PROTECTOR; KNS, UNIT, ELECTROSURGICAL, ENDOSCOPIC (WITH OR WITHOUT ACCESSORIES)

COOK ENDOSCOPY TRI-TOME PC PROTECTOR; KNS, UNIT, ELECTROSURGICAL, ENDOSCOPIC (WITH OR WITHOUT ACCESSORIES)
Model Number G49197
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/16/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant medical products: electrosurgical generator, unknown make and model.Occupation: non-healthcare professional.Investigation evaluation: an evaluation of the photos provided confirmed the report that the cutting wire broke.The photos confirm the product lot number on the pouch and the broken cutting wire at the distal end of the device.A portion of the cutting wire appears to have detached.Our laboratory evaluation of the returned device said to be involved determined that a portion of the device was missing.A visual examination of the distal end of the returned device showed that the cutting wire had broken.The cutting wire had kinked and a portion measuring approximately 11 mm was missing and not included in the return of the device.The cutting wire shows evidence of cautery application.The catheter shows no kinks/bends.A product discrepancy or anomaly that could have contributed to this reported occurrence was not observed.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: a definitive cause for this observation could not be determined because the actual use conditions could not be duplicated in the laboratory setting.Due to a variety of clinical conditions such as patient anatomy, endoscope position or progression of disease state, we could not reproduce the actual conditions of product usage during our laboratory analysis.This limits our ability to conclusively determine a cause.A broken cutting wire can occur if the tip of the device is over flexed.The instructions for use caution the user: "do not over flex or bow tip beyond 90 degrees, as this may damage or cause cutting wire to break." cutting wire breakage can occur if the handle is manipulated with the catheter in a coiled position or with the precurved stylet inside the cannulating tip.The instructions for use advise the user to: ¿upon removing device from package, uncoil and straighten sphincterotome." the user is then instructed to: ¿carefully remove precurved stylet wire from cannulating tip." the instructions for use contain the following comment: "note: do not exercise handle while device is coiled or precurved stylet is in place, as this may cause damage to the sphincterotome and render it inoperable." cutting wire breakage can also occur if the cutting wire makes contact with the endoscope when electrosurgical current is applied to perform the sphincterotomy.The instructions for use caution the user: "when applying current, ensure cutting wire is completely out of endoscope.Contact of cutting wire with endoscope may cause grounding, which can result in patient injury, operator injury, a broken cutting wire and/or damage to endoscope." if the elevator of the endoscope remains in the closed/up position when retraction of the sphincterotome is attempted and additional pressure is applied, this could contribute to cutting wire breakage.The instructions for use caution the user: "elevator should remain open/down when advancing or retracting sphincterotome." this activity will aid in device preservation.Prior to distribution, all tri-tome pc protector sphincterotomes are subjected to a visual inspection and functional test to ensure device integrity.The functional test includes bowing the sphincterotome to ensure the distal end responds to handle manipulation.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
During a stone removal procedure, the physician used a cook tri-tome pc protector sphincterotome.The cutting wire broke once the device was electrified [cutting wire broke in one location].The user detected the broken under view of endoscopy.The user changed to another same device immediately to complete the procedure.There was no reportable information at this time.The device was evaluated on (b)(6) 2019: the device was missing a portion of the cutting wire.The initial reporter stated that a section of the device did not remain inside the patient¿s body; however the location of the missing section detected during our laboratory evaluation is unknown.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Continued from section d11: erbe electrosurgical generator.Continued from section e3 occupation: non-healthcare professional.Investigation evaluation: an evaluation of the photos provided confirmed the report that the cutting wire broke.The photos confirm the product lot number on the pouch and the broken cutting wire at the distal end of the device.A portion of the cutting wire appears to have detached.Our laboratory evaluation of the returned device said to be involved determined that a portion of the device was missing.A visual examination of the distal end of the returned device showed that the cutting wire had broken.The cutting wire had kinked and a portion measuring approximately 11 mm was missing and not included in the return of the device.The cutting wire shows evidence of cautery application.The catheter shows no kinks/bends.A product discrepancy or anomaly that could have contributed to this reported occurrence was not observed.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: a definitive cause for this observation could not be determined because the actual use conditions could not be duplicated in the laboratory setting.Due to a variety of clinical conditions such as patient anatomy, endoscope position or progression of disease state, we could not reproduce the actual conditions of product usage during our laboratory analysis.This limits our ability to conclusively determine a cause.A broken cutting wire can occur if the tip of the device is over flexed.The instructions for use caution the user: "do not over flex or bow tip beyond 90 degrees, as this may damage or cause cutting wire to break." cutting wire breakage can occur if the handle is manipulated with the catheter in a coiled position or with the precurved stylet inside the cannulating tip.The instructions for use advise the user to: ¿upon removing device from package, uncoil and straighten sphincterotome." the user is then instructed to: ¿carefully remove precurved stylet wire from cannulating tip." the instructions for use contain the following comment: "note: do not exercise handle while device is coiled or precurved stylet is in place, as this may cause damage to the sphincterotome and render it inoperable." cutting wire breakage can also occur if the cutting wire makes contact with the endoscope when electrosurgical current is applied to perform the sphincterotomy.The instructions for use caution the user: "when applying current, ensure cutting wire is completely out of endoscope.Contact of cutting wire with endoscope may cause grounding, which can result in patient injury, operator injury, a broken cutting wire and/or damage to endoscope." if the elevator of the endoscope remains in the closed/up position when retraction of the sphincterotome is attempted and additional pressure is applied, this could contribute to cutting wire breakage.The instructions for use caution the user: "elevator should remain open/down when advancing or retracting sphincterotome." this activity will aid in device preservation.Prior to distribution, all tri-tome pc protector sphincterotomes are subjected to a visual inspection and functional test to ensure device integrity.The functional test includes bowing the sphincterotome to ensure the distal end responds to handle manipulation.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.

Brand Name
TRI-TOME PC PROTECTOR
Common Device Name
KNS, UNIT, ELECTROSURGICAL, ENDOSCOPIC (WITH OR WITHOUT ACCESSORIES)
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key8744197
Report Number1037905-2019-00356
Device Sequence Number1680726
Product Code KNS
UDI-Device Identifier00827002491977
UDI-Public(01)00827002491977(17)201109(10)W3993673
Combination Product (Y/N)N
Initial Reporter CountryCN
PMA/510(K) Number
K901443
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/02/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/09/2020
Device Model NumberG49197
Device Catalogue NumberTRI-25M-P
Device Lot NumberW3993673
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/03/2019
Initial Date Received by Manufacturer 06/03/2019
Supplement Date Received by Manufacturer06/30/2019
Initial Report FDA Received Date06/28/2019
Supplement Report FDA Received Date07/12/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
OLYMPUS TJF-260 ENDOSCOPE
Patient Age67 YR